# SDR JIKA2016102201

- Difficulty date: October 22, 2016
- Submitted: October 26, 2016
- Operation: Air carrier
- Aircraft: N561UP
- Make and model: Swrngn SA227AT
- Aircraft serial: AT561
- Aircraft time: 22,887 hours, 24,763 cycles
- System (JASC): 5320 · Fuselage Miscellaneous Structure
- Part: Ballast
- Condition: Cracked
- Location: Fuselage
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, F, S
- Precautionary procedure: H, A

## Discrepancy

FLT 711, EN-ROUTE FROM KBFI TO KSUS THE PILOT REPORTED THAT THE AUTOPILOT WAS NOT HOLDING ALTITUDE STEADY AND WAS VARYING + 100’.  PILOT TURNED THE AUTOPILOT OFF AND LEVELED OUT.  RE-ENGAGED THE AUTOPILOT, AFTER A FEW MINUTES THE SAME CONDITION DEVELOPED, THE AUTOPILOT WAS TURNED BACK OFF.  WITH THE AUTOPILOT TURNED OFF THE ELEVATOR CONTROL WAS SLUGGISH AND STILL FELT AS THOUGH THE AUTOPILOT WAS ENGAGED.  THE PILOT FOLLOWED THE QRH CHECKLIST, RECYCLED AVIONIC MASTER SWITCH OFF AND ON, PULLED THE AUTO PILOT CIRCUIT BREAKER AND THE CONDITION STILL PERSISTED.  THE PILOT INFORMED ATC OF THE AUTOPILOT ISSUE AND REQUESTED TO DIVERT TO  KLWS, THE PILOT DECLARED AN EMERGENCY DUE TO MINIMAL ELEVATOR CONTROL AND CONTINUED ONTO THE AIRPORT AND USING ELECTRICAL PITCH TRIM CONTROL AND LANDED WITHOUT INCIDENT AT KLWS.  AFTER LANDING THE PILOT CHECKED THE ELEVATOR CONTROL AND COULD STILL FEEL PRESSURE.  THE AIRCRAFT WAS SHUT DOWN AND THE PILOT CONTACTED MAINTENANCE.  MAINTENANCE INSTRUCTED THE PILOT TO FOLLOW THE MEL PROCEDURES.  THE PILOT WENT THROUGH THE MEL PROCEDURES AND THE ELEVATOR CONTROL WAS FREE.  THE AUTO-PILOT SYSTEM WAS DEFERRED PER THE MEL PROCEDURES AND THE AIRCRAFT WAS RELEASED TO SERVICE.  THE PILOT DEPARTED FROM KLWS AND WAS EN-ROUTE TO KSUS.  AN HOUR AND HALF INTO THE FLIGHT THE PILOT REPORTED THAT THE ELEVATOR CONTROLS WERE BECOMING STIFF AGAIN, AND THE ELEVATOR HAD MINIMAL RESPONSE TO INPUTS.  THE PILOT CONTACTED ATC, INFORMED THEM OF THE SITUATION AND THAT THEY WOULD NEED TO DIVERT TO KSLC.  THE PILOT DECLARED AN EMERGENCY.  AS A PRECAUTION THE PILOT REQUESTED A LOWER ALTITUDE SUSPECTING THE ISSUE MAY BE CAUSED BY MOISTURE FREEZING THE ELEVATOR CONTROL.  ON APPROACH INTO KSLC ELEVATOR CONTROL WAS MORE RESPONSIVE.  THE PILOT LANDED AT KSLC WITHOUT INCIDENT.  THE CREW DISCOVERED THAT A WATER BALLAST JUG HAD CRACKED AND LEAKED WATER UNDER AFT FLOORBOARDS.  MAINTENANCE REMOVED THE FLOORBOARD PANELS AND FOUND APPROX 6 GALLONS OF WATER AND ONE AND ONE HALF INCHES OF ICE.  THE ICE AND WATER WERE REMOVED.  CLEANED AND INSPECTED THE FUSELAGE BELLY DRAINS, INSPECTED THE CONTROL CABLE’S AND PULLEYS THAT WERE EFFECTED, NO DAMAGE WAS FOUND.  OPERATED FLIGHT CONTROLS THROUGH THE FULL RANGE OF TRAVEL, NO DEFECTS WERE FOUND.  THE AIRCRAFT WAS RETURNED TO SERVICE.
